Alert archive / West Virginia / Flash Flood Warnings in 2010

Flash Flood Warning 35, NWS Charleston, WV

July 13, 2010Pleasants County, Tyler County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 13, 2010, 12:24 AM EDT for Pleasants County, Tyler County, West Virginia; Washington County, Ohio. It was in force for 111 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2010, 12:24 AM EDT (04:24 UTC)
Expired
Jul 13, 2010, 2:15 AM EDT
In force
111 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Washington County, OH, Pleasants County, WV, Tyler County, WV

The radar

The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 12:45 AM EDTHEAVY RAIN 0Marietta, OHMINOR STREET FLOODING WITHIN THE CITY.
Jul 13, 1:10 AM EDTFLASH FLOODNewport, OHRAPID RISE IN WATER ALONG LONG RUN ROAD. WATER SURROUNDED HOUSE
Jul 13, 1:16 AM EDTFLASH FLOODNewport, OHWATER RISING QUICKLY ALONG NEWELLS RUN ROAD. WATER SURROUNDED HOME. FIRE DEPT CALLED FOR EVACUATION.
Jul 13, 2:00 AM EDTFLASH FLOOD3 E Marietta, OHDEBRIS WASHED ONTO ROADWAY ON ROUTE 7 AT COUNTY ROAD 46. DEBRIS ALSO REPORTED ON COUNTY ROADS 20 AND 22.
Jul 13, 2:00 AM EDTFLASH FLOODSt. Marys, WVFLOODING ON STREETS IN TOWN
Jul 13, 2:00 AM EDTHEAVY RAIN 3.781 Se St. Marys, WVFELL IN LESS THAN 3 HOURS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 4.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 650 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
650 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1136 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

709 
WGUS51 KRLX 130424
FFWRLX
OHC167-WVC073-095-130615-
/O.NEW.KRLX.FF.W.0035.100713T0424Z-100713T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 AM EDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  PLEASANTS COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF ST. MARYS...
  TYLER COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF MIDDLEBOURNE...
  EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST OHIO...
  THIS INCLUDES THE CITY OF MARIETTA...

* UNTIL 215 AM EDT

* AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR 
  INDICATED LOCAL DOWNPOURS FROM A CLUSTER OF THUNDERSTORMS
  OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SISTERSVILLE...NEWPORT...SAINT MARYS...AND BELMONT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3955 8081 3943 8071 3937 8090 3940 8094
      3936 8096 3935 8104 3931 8114 3931 8119
      3927 8125 3930 8127 3929 8129 3934 8138
      3939 8142 3942 8147 3959 8095

$$

22
2 follow-up statements
242 
WGUS71 KRLX 130537
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
137 AM EDT TUE JUL 13 2010

OHC167-WVC073-095-130615-
/O.CON.KRLX.FF.W.0035.000000T0000Z-100713T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON OH-PLEASANTS WV-TYLER WV-
137 AM EDT TUE JUL 13 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
TYLER...PLEASANTS AND EAST CENTRAL WASHINGTON COUNTIES...

AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS.
THESE ARE CAPABLE OF CAUSING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
MARIETTA...ST. MARYS...NEWPORT...SISTERSVILLE AND MIDDLEBOURNE.

THE HEAVIEST RAIN AMOUNTS APPEAR TO HAVE FALLEN OVER THE SMALL 
STREAMS BETWEEN MARIETTA AND SAINT MARYS. THIS WOULD INCLUDE...BUT 
NOT LIMITED TO...SUCH STREAMS AS...NEWELL RUN...LONG RUN...EIGHTMILE 
CREEK...FRENCH CREEK...MCELOYS RUN...AND COW CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3955 8081 3943 8071 3937 8090 3940 8094
      3936 8096 3935 8104 3931 8114 3931 8119
      3927 8125 3930 8127 3929 8129 3934 8138
      3939 8142 3942 8147 3959 8095

$$

22
123 
WGUS71 KRLX 130613
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 AM EDT TUE JUL 13 2010

OHC167-WVC073-095-130620-
/O.EXP.KRLX.FF.W.0035.000000T0000Z-100713T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON OH-PLEASANTS WV-TYLER WV-
213 AM EDT TUE JUL 13 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM EDT FOR TYLER...
PLEASANTS AND EAST CENTRAL WASHINGTON COUNTIES...

SOME AREAS BETWEEN MARIETTA AND SAINT MARYS RECEIVED 3 TO 4
INCHES OF RAIN IN LESS THAN 3 HOURS.  

THE THREAT OF DOWNPOURS IS DECREASING. HOWEVER...SOME
SMALL STREAMS COULD STILL BE RUNNING HIGH.

TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3955 8081 3943 8071 3937 8090 3940 8094
      3936 8096 3935 8104 3931 8114 3931 8119
      3927 8125 3930 8127 3929 8129 3934 8138
      3939 8142 3942 8147 3959 8095

$$

22

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:20 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 12, 9:20 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
920 PM EDT MON JUL 12 2010

.SYNOPSIS...
WARM FRONT LIFTS NORTH IN THE MID AND UPPER OHIO RIVER
VALLEY...KEEPING WARM AND HUMID AIR IN PLACE...WITH SEVERAL ROUNDS
OF SHOWERS AND THUNDERSTORMS THROUGH AT LEAST WEDNESDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
EXPECT THE TYPICAL LATE AFTERNOON AND EVENING FLAREUP OF WIDELY
SCATTERED CONVECTION IN THE WEST...BUT MOSTLY CONCENTRATED OVER
SOUTHEAST OHIO...WILL DISSIPATE BY AROUND MIDNIGHT. ORGANIZED
CONVECTION WILL WAIT TIL LATE TONIGHT OR TUESDAY MORNING WITH
APPROACH OF NEXT UPPER DISTURBANCE.

PREVIOUS DISCUSSION...
UPPER LEVEL DISTURBANCE AND ASSOCIATED PRECIPITATION HAVE MOVED EAST
OF THE CWA THIS AFTERNOON. HOWEVER...RADAR IS INDICATING
THUNDERSTORMS TRYING TO POP UP THIS AFTERNOON FROM DIURNAL HEATING
IN THE WARM HUMID AIR MASS. AT THIS POINT...STILL NOT EXPECTING ANY
WIDESPREAD SEVERE TO DEVELOP...ALTHOUGH ANY STORMS THAT DO DEVELOP
WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
EXPECTING BULK OF SHOWER/THUNDERSTORM ACTIVITY TO DIE OFF AFTER
SUNSET...WITH A WARM...MUGGY NIGHT ON TAP ACROSS THE REGION. SHOWERS
AND THUNDERSTORMS WILL RAMP BACK UP AGAIN TOMORROW MORNING AS YET
ANOTHER SHORTWAVE MOVES INTO THE REGION. AT THIS POINT...NOT REALLY
EXPECTING MUCH SEVERE TUESDAY EITHER AS WIDESPREAD CLOUD COVER...AND
HIGH PW VALUES OF CLOSE TO 2 INCHES...SHOULD LIMIT ANY POTENTIAL. IN
ADDITION...SPC HAS THE REGION IN GENERAL THUNDER FOR TOMORROW.

PRECIPITATION WILL GRADUALLY DECREASE IN COVERAGE TOMORROW NIGHT
FROM NORTH/WEST TO SOUTH/EAST AS UPPER TROUGH FINALLY STARTS TO
SWING THROUGH THE REGION. NAM STILL APPEARS TO BE A BIT SLOWER THAN
THE GFS WITH PUSHING THIS TROUGH EAST OF THE REGION...AND HAVE
CONTINUED TREND OF PREVIOUS FORECAST WITH QUICKER CLEARING.

&&

.SHORT TERM /TUESDAY NIGHT/...
KEPT PREVIOUS FORECAST ON TRACK WITH EXITING UPPER TROF TUES NIGHT.
12Z NAM STILL SEEMS SLUGGISH IN PULLING THE TROF THROUGH THE
APPALACHIANS...SIDING WITH MORE PROGRESSIVE GFS/ECMWF THROUGH SHORT
TERM. WITH BERMUDA HIGH STRENGTHENING TO THE EAST...LOW LEVEL
MOISTURE WILL HAVE A DIFFICULT TIME LEAVING THE REGION. WITH PW
VALUES MAXING OUT AROUND 1.8 INCHES WEDS AFTERNOON AND A WEAK
THETA-E RIDGE PROGRESSING NW TO SE...KEPT SLIGHT AND SOME CHANCE
POPS IN FOR THE POSSIBILITY OF AN AFTERNOON THUNDERSTORM.

THURSDAY PROVIDES SOMEWHAT OF A RESPITE AFTER THE RECENT UNSETTLED
WEATHER...WITH A 500MB HIGH NUDGING IN FROM THE SW. THIS UPPER HIGH
WILL LARGELY SUPPRESS ANY CONVECTIVE DEVELOPMENT THOUGH THE DAY
THURS. HOWEVER...WITH DIFFERENTIAL HEATING IN THE HIGH ELEVATIONS
AND SOME RESIDUAL MOISTURE IN THE EAST...HAVE SLIGHT CHANCE POPS IN
MNT COUNTIES TO ACCOUNT FOR ISOLATED THUNDERSTORM POTENTIAL.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
WEAK RIDGE THURS EVENING WILL GIVE WAY TO ANOTHER FRONTAL BOUNDARY
SAGGING DOWN FROM THE NORTH. FROM FRI TO SAT THE BOUNDARY IS SLOW TO
PROGRESS THROUGH CWA WITH WEAK POST FRONTAL FLOW IN THE LOW LEVELS.
06Z GFS/00Z ECMWF SHOWING CONSIDERABLY BETTER AGREEMENT ON TIMING
AND STRUCTURE OF THE SAGGING BOUNDARY THAN PREVIOUS RUNS.
DIFFERENCES BECOME MORE APPARENT LATER IN THE PERIOD HOWEVER...AS
GFS IS A BIT MORE PROGRESSIVE WITH PUSHING THE BOUNDARY THROUGH
SUNDAY MORNING. WITH VERY LITTLE FLOW PERPENDICULAR TO THE
BOUNDARY...WENT WITH SLOWER ECMWF WITH TIMING THE FRONT EXITING THE
CWA. THROWING OUT GFS PAST SUNDAY AS IT DEVELOPS A STRONG SHORTWAVE
ON THE HEELS OF THE EXITING UPPER TROF. STUCK WITH 00Z ECMWF THROUGH
REMAINDER OF THE EXTENDED WITH DRYING SUN NIGHT INTO MON BEFORE YET
ANOTHER UPPER TROF APPROACHES FOR TUES.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
00Z TUESDAY THRU 00Z WEDNESDAY...
MOIST SOUTHWESTERLY FLOW WILL BRING MVFR CEILINGS AND FOG BY 06Z
MOST AREAS...EXCEPT FOR IFR MOUNTAIN VALLEYS WHERE WINDS GO NEARLY
CALM.

UPPER DISTURBANCE AND FRONTAL BOUNDARY APPROACH FROM THE SOUTH AND
WEST TUESDAY...WITH SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY
AFTERNOON WITH THE HELP OF SOME DIURNAL HEATING. OTHERWISE...
GENERALLY VFR CEILINGS AFTER 15Z...LOWER IN SHOWERS AND THUNDERSTORMS.

AFTER 00Z WEDNESDAY...
IFR IN ROUNDS OF THUNDERSTORMS THROUGH WEDNESDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...SL/TAX
NEAR TERM...SL/JMV
SHORT TERM...TAX
LONG TERM...TAX
AVIATION...JMV
Hazardous weather outlook, Jul 12, 4:14 AM EDT, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
414 AM EDT MON JUL 12 2010

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
414 AM EDT MON JUL 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 12, 11:34 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1134 PM EDT MON JUL 12 2010

OHZ076-WVZ009>011-019-020-130445-
WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE-
INCLUDING THE CITIES OF...MARIETTA...BELPRE...PARKERSBURG...
VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE...
MIDDLEBOURNE...HARRISVILLE...PENNSBORO...WEST UNION
1134 PM EDT MON JUL 12 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 11:15 PM...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS ALONG THE
OHIO RIVER NEAR NEWPORT...SAINT MARYS...MARIETTA AND PARKERSBURG.

THE RAIN WAS MOVING EAST AT 25 TO 30 MPH.

LOCAL DOWNPOURS CAN DUMP AN INCH OF RAIN IN 30 MINUTES. SHORTLY
AFTER 11 PM...STREET FLOODING WAS REPORTED IN DOWNTOWN PARKERSBURG.

THE HEAVIEST RAIN WILL BE EXIT THE PARKERSBURG TO MARIETTA
CORRIDOR BETWEEN 11:30 AND MIDNIGHT.

MEANWHILE...THESE LOCAL DOWNPOURS WILL BE MOVING THROUGH TYLER
COUNTY...PLUS INTO RITCHIE AND DODDRIDGE COUNTIES BETWEEN MIDNIGHT
AND 1 AM. THIS WOULD INCLUDE SUCH COMMUNITIES AS MIDDLEBOURNE...
PENNSBORO...AND WEST UNION.

LATE NIGHT MOTORISTS NEED TO BE ALERT FOR ENCOUNTERING POOR ROAD
VISIBILITY FROM SUDDEN DOWNPOURS. WATER MAY ALSO BE FLOWING ACROSS
ROADS...FROM OFF ADJACENT HILLSIDES AND FROM FULL ROADSIDE DITCH
LINES.

KTB

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:23 AM EDTSpecial Weather StatementRLXKanawha52 min
Jul 13, 11:29 AM EDTFlash Flood WarningRLXBoone, Clay, Jackson, Kanawha, Lincoln, Putnam and 1 more2 hr
Jul 13, 1:37 PM EDTSpecial Weather StatementRLXPleasants, Tyler, Wood53 min
Jul 13, 2:04 PM EDTFlash Flood WarningRLXPleasants, Ritchie, Tyler, Wood3 hr
Jul 13, 2:42 PM EDTSpecial Weather StatementRLXBarbour, Lewis, Taylor, Upshur33 min
Jul 13, 10:10 AM EDTSpecial Weather StatementRLXJackson35 min
Jul 13, 11:59 AM EDTSpecial Weather StatementRLXJackson61 min
Jul 13, 12:17 PM EDTSpecial Weather StatementRLXMeigs73 min

Nearby

Flash Flood Warnings in West Virginia, 2010Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.